Starting on T3: what possible side effects to expect?

Because of the solid and sensible advice and information I have been given via this forum, and because my last free T3 result was considerably lower in range compared to my free T4 result (3.8 (3.5-5.5) vs 18.7 (10-19.8)), I have decided to trial a combination T3/T4 therapy and see if that makes me feel better. Many thanks to all of you who have got me this far and given me the necessaries to talk to my GP so that she understands why I would like to do this.

My question is this: what possible side effects should I expect and how long might they last? I will be taking 100 mcg levothyroxine and 12.5 mcg Tiromel per day; I currently take 150 mcg levothyroxine only. In addition, I have been advised that to begin with, at least, I should split the Tiromel dose so would it be best to take half in the morning and half at lunchtime?

My last question (I have so many!) is how long it might take for me to start feeling better. At the moment, although my free T4 would appear to be fine I am slowly sinking into a state of depression, of which I have a history (and bipolar disorder on top of that, it's quite the collection) and am feeling emotionally disconnected to my children and husband, everybody really. There's a feeling of desperate despair and I am mentally exhausted, although the body seems more or less content to carry on. I do believe strongly that this latest depressive bout is connected to my low T3. Now I think about it, I was diagnosed with hypothyroidism at 19 and had my first major depressive episode at 20. Maybe they're connected, maybe not. Both mental illnesses and thyroid disorders run in my family.

2 Replies

  • Hi there! I switched to a T3/T4 combination last summer and felt much better in terms of energy throughout the day. However there were some side effects - heart palpitations - sometimes waking up in the night feeling hot / hot neck and agitated but these symptoms did get fewer and far between. I take 20 split across the day - 10mgr at 9.30 then 10mgr at 3.30pm. Don't take T3 too near the evening - it could well interfere with your sleep. Good luck! Lucy

  • Hose, you aren't overmedicated on 150mcg so I would only reduce T4 by 25mcg and add 6.25mcg T3 for the first week while the higher dose of T4 is washing out and to see how you tolerate T3. Pulse/heart rate usually increase slightly an hour or two after a T3 dose but drop back to normal within another hour or so. If you don't feel overstimulated ie palpitations, jitters, anxiety, diarrhoea you can increase to 12.5mcg split into 2 doses 6-12 hours apart, you may need to fiddle around to find the right timing. I take T4+T3 on waking and my 2nd dose of T3 at bedtime. It takes 36/72 hours for T3 to enter cells from the blood before you are likely to feel any improvement. You should stay on 12.5mcg for 4-6 weeks as, like T4, T3 has to metabolise to work on symptoms. Ideally you will have a thyroid blood test before increasing dose and dose adjustment should be in 6.25mcg as it is easy to overshoot. 25mcg T3 is equivalent to 75mcg T4.

    I found improvement in brain fog, mood and mental clarity within a few days off adding T3. Brain is greedy for T3 and will take what it needs before the rest of the body gets its share. I'm also bipolar, diagnosed long before I had thyroid problems and I've been off ADs for 18 months since sorting out thyroid meds.

You may also like...